Should we increase the dose of prednisolone in times of stress?

We know that the body produces higher levels of cortisol to deal with periods of stress (fight or flight situations). If it is true that those of us on more than 7.5mg of prednisolone a day will have no natural cortisol input, then should we up our steroid dose in periods of stress, as the body would normally do?

7 Replies

oldestnewest
  • Hi Ayla it is true that your adrenal glands stop producing cortisol when you are on high dose steroids for long periods, not sure of the exact level at which it stops, but I too have heard 7.5mg mentioned. As for increasing in times of stress, it is probably best to be guided by your symptoms. I do find that stressful situations can cause symptoms to flare up, but ideally it is best to deal with the stressful situation rather than reach for the pills! That is easy for me to say I know, as I don't know your personal circumstances. If in doubt I would always try to talk to consultant or rheumatology nurses. Hope this helps- Lisa

  • I am down to 1mg a day probably for life now as any further reduction inevitably causes a flare-up after many times of trying. I dont mess with my daily Azathioprine dose but when I do have a flare-up for whatever reason I increase the pred up to 3-5mg for a couple of days which seems to get rid of the pain better than any pain killers. I wouldn't do it solely for stress relief though, only pain and sympton relief, but I guess stress can bring on the pain. Yes speak to your consultant first, mine has sanctioned my temporary increase, Im sure your will too

  • Thank you, both, for your answers. I do know that I can increase my dose of steroids during flares, within certain narrow limits. What I was really asking was more general - ie. if we know that we have a high stress situation coming up, whatever that might be, should we take extra prednisolone for a day or so before, and on the day itself, to prevent any reaction to the stress, ie. to prevent a stress induced flare?

  • I have been on prednisolone for over 6 years on lots of different doses currently 8mg but spent 3 years on 20mg then 2 years (approx) I also see an endocrinologist for another problem and 2 years ago I had a stomach virus which resulted in me vomiting solidly for 16 hours (didn't even know it was possible) I don't remember a lot about that day only feeling very ill and not really there my husband says I was semi concious through out the day and that when he got me to hospital they took one look at me and took action although even they did not know about the adrenal crisis at the time it is so rare that we have been given instruction as to what to shout at emergency Drs to make them listen. I ended up in A&E where they put me on a drip and injected me to stop vomiting I was very ill for couple of week s due to the virus and vomiting and recovery took a couple of months. Whilst i was still recovering I saw my endo and told him what had happened he asked lots of questions and then told me I had suffeed from an adrenal crisis brought on by the vomiting as my body no longer produces cortisol due to being on Pred for so long and also due to the cyst I have near my pituitary gland. He said I needed to have an emergency Kit comprising of a hydrocortisone injection that can be given to stop this happening again I was sent to see the specialist nurse and issued with sick day rules for when to increase my pred during illness, stress and operations and to learn to know when my body is lacking and needs more. It did explain why when ever I was sick with a cold or other virus why I became so ill so quickly my body collapses due to lack of cortisol. I have also been told that if they can not do any tests to check my adrenal glands until I am on a dose of 5mg pred it's taken a year to get down from 10mg to 8mg so don't know whether I will ever be able to stop taking it.

    Not sure if this helps but even my GP had never heard of the emergency kit and requested to see it he has learnt along with me and remains supportive through out.

  • Thank you for your post. I was glad to find someone with the same problem.Ihave GPA and adrenal insufficiency.Iam seeing endocrinologist and have a cortisol injection pack. I am new to this and have been Having problems ie. When I have a busy day and push myself to hard , Ihave nausea and nd vomiting all night and my food comes back undigested but it takes all night.

    Have you ever experienced this . I think I need more steroids on busy days,but hate to up them if they cause more harm.

    It is so horrible I feel awful afterwards and it puts me off eating.the worst thing is never knowing when it will happen.when I was on holiday I had it on three different nights but I also had dripping sinuses and eventually an infection.

    Sorry to go on .

  • Thank you for sharing this, Tracy. That is amazingly informative and useful.

    Ayla

  • When John was taking steroids (he took them for 10 years) if we going on a long haul holiday or he knew he was below par and he had buliding project to finish, he would increase his streoids slightly for a few days.

You may also like...